How Did Radiotherapy Affect the Skin?
My Oncologist told me that my skin WOULD get affected by the ‘rads’. She said if you’re fair and colour up easily in the sun, then the rads will probably have the same effect.
So, I took their advice and used copious amounts of E45 cream to reduce the dryness and hope that the skin didn’t blister.
It blistered. Underneath the breast. Nice. Not.
It started to colour up around 10 days into the Radiotherapy, which I was having every day for 4 weeks Monday to Friday.
No amount of cream was easing the soreness. August – a warm time of year you’d probably agree – for me just being vertical was making me sweat, and that specific place on my body was getting hotter, naturally, as all women know.
I tried placing a cotton hanky there to stop the rubbing but it didn’t help.
I couldn’t wear a bra, so it was a good job I was working from home (or trying to) when I could, and not in the office swinging away merrily!
And guess what…? Yes – this was all normal. The Radiation Therapists were very casual about it all, whilst I was there, in tears, wondering why they didn’t seem bothered, and if all these side effects of treatment were ever going to end!
Of course, they WERE bothered, they were just being rational as opposed to me, who wasn’t.
Towards the end of the treatment, the skin had blistered quite a bit and they could see I was in a lot of discomfort, especially as the shooting pains were now like little electric shocks through the skin.
These little spikes ALWAYS made me jump, and made others around me do the same, and ALWAYS happened when you least expected it…like in the queue for the till in the supermarket.
I had some VERY strange looks.
The hospital told me to stop using all the creams. Instead they gave me these foam-type dressings, that I could cut to size if necessary and place it underneath on the sores. I also had blistering over the scar so the smaller piece of that dressing was held in place with a Mepore dressing.
Ok so they weren’t magic. But these amazing, soothing, miracle healing pads are called PolyMem non-adhesive dressings. They’re soft, and absorb moisture from the skin, caused by the Rads.
They contain cleansing and moisturising ingredients.
Well. Marvellous stuff!
Within a couple of days the patch needed changing as you could see it was removing the moisture. It felt better, the shooting pains had stopped, and it looked a little less red.
After a week, both areas had virtually healed. The hospital only gave me two dressings and told me to order a box from my GP’s surgery. They advised me to show the receptionist the exact code so that the right ones could be ordered, and voila! Thank you NHS – these were fab!
Now as I found out subsequently, these dressings are not used by all Radiotherapy departments in hospitals. Some swear by various specialist creams and gels, but the idea is to remove moisture from the blistering and the creams just don’t do that.
If you are having treatment and suffering, do ask if they can provide these, or get some privately if you can.
As the skin healed, I noticed that the pigment on one side of me was definitely a little darker than the other side. It is just like being out in natural sunlight after all, so I was getting slightly tanned. Although it crossed my mind briefly, I decided against going topless on one side, just to even it up though…
During Radiotherapy, the heat of the summer did become more bearable and I managed to meet up with a few friends with the kids AND sit in the sunshine…scarf on, hat over the top, long sleeve, long trousers…but this time, I didn’t care – I was OUT!
So jump ahead 10 months post treatment. One of the hottest summers the UK has had in years. I can’t help but hear those words in my head still – ‘must cover up…must cover up’. But it was SO hot.
I’d sat in the car waiting to collect my daughter from school one afternoon a month or so earlier, with my arm in the sun – and it was pink in 10 minutes. I was shocked at this. If I was going to bare any more flesh to the world, it was going to have to be covered in factor 50 (as I was told, yes, I know…).
Sure enough – a summer of Athletics showed me that this was essential, and the professionals were right.
Just to be clear, a summer of WATCHING athletics that my Son was competing in, would be more accurate – I couldn’t run even if there was cake at the end.
So why does it happen? Cancer and the treatment damages the cells of the skin and stops them from working, so you lose all protection against the harshness of the treatment, and the natural sun’s rays.
But I’m now NOT wearing long sleeves, and I AM bearing my shoulder to the sun. But yes I AM wearing a factor 30, sometimes 50, and it feels nice getting some of that natural Vitamin D in me.
I wasn’t a sun worshipper before – yet I’m finding myself wanting to be one now? Why?
Maybe it’s that old thing about being told you CAN’T during treatment, and you have to cover up. And now I don’t have to.
One annoying thing now? I plaster myself in the sun-cream, head outside and the Sun disappears.